Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Remedies for facial lipoatrophy
Sep 21, 2000

I took a d4t/3TC combination for four years. It was very successful at suppressing viral load and stabilizing my T-cell count. However, (we think) due to the d4t, I now have lipoatrophy. My layer of body fat has disappeared, leading to visible veins on arms and legs and a very gaunt-looking face, which makes me look ill, even though I am very well! I have recently changed my treatment regimen and hope that the condition may reverse itself in the long term. Short term, I am very self conscious to the point where I do not like to go out socially. Even when going about my daily business of shopping etc, I feel that people are looking at me. I have been considering cosmetic surgery (collagen)but cannot find much feedback about anyone else who may have done this and how satisfactory it was etc. Can you help?

Response from Dr. Stryker

Unfortunately, this story is common, and at this point there is no well-described effective treatment for facial wasting. Zerit (d4t) may be causative, but the jury is still out, and other agents in the NRTI class could also have the same problem. In some folks, going off meds or switching has seemed to help over time, but not always. And there are certainly well-known risks associated with going off meds altogether, so don't make any changes without reviewing the options with your doc.

Cosmetic surgery is a possibility, though the long-term risks and benefits (including durability) are not known. If you are considering this option, consult with an HIV experienced cosmetic surgeon/MD. Avoid anything offered by unlicensed persons or "backdoor" operations -- the risk of bad complications such as infection or scarring is too high. You will probably need to look in a major US city to find an experienced person. Good Luck. RAS

Rick Stryker, M.D., M.P.H.



Previous
HIV meds/herbal meds/smoking?
Next
I need your Advice/Hepatitis B and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement